Are Psychiatric Adverse Events of Antiepileptic Drugs a Unique Entity? A Study on Topiramate and Levetiracetam

Department of Clinical & Experimental Medicine, Section of Neurology, Amedeo Avogadro University, Novara, Italy.
Epilepsia (Impact Factor: 4.57). 01/2008; 48(12):2322-6. DOI: 10.1111/j.1528-1167.2007.01262.x
Source: PubMed


To investigate the hypothesis that some patients with epilepsy are generally prone to develop psychiatric adverse events (PAEs) during antiepileptic drug (AED) therapy irrespective of the mechanism of action of the drugs.
From a large case registry of patients prescribed topiramate (TPM) and levetiracetam (LEV), data of patients who had a trial with both drugs were analyzed. Demographic and clinical variables of those who developed PAEs with both drugs (group 1) were compared with those who did not (group 2). Subsequently, from the whole case registry, psychopathological features, demographic, and clinical variables of patients developing PAEs with TPM were compared with those of patients developing PAEs with LEV.
The case registry included over 800 patients. Among 108 patients having a trial with both drugs, we identified 9 patients in group 1 and 71 in group 2. Previous psychiatric history, family psychiatric history and history of febrile convulsions showed to be significant clinical correlates. Comparing patients who developed PAEs with LEV with those who developed PAEs with TPM, there were no differences in epilepsy related variables. Well-defined DSM-IV disorders were more frequent with TPM than with LEV. Seizure freedom was associated with psychosis. Conclusions: This study suggests that a subgroup of patients is generally prone to develop PAEs during AED therapy, despite different pharmacological properties of the AEDs. A particular clinical profile and relevant variables have been identified.

Download full-text


Available from: Ley Sander, Nov 16, 2014
21 Reads
  • Source
    • "La première question que doivent se poser les psychiatres qui prennent en charge des troubles de l'humeur chez des patients souffrant d'épilepsie est de savoir si le syndrome dépressif n'est pas secondaire à des antiépileptiques. Ces derniers peuvent être à l'origine ou majorer les symptômes dépressifs et/ou anxieux [23] [30] [31]. La seconde question est d'interroger le lien entre épilepsie et syndrome dépressif. "
    Annales Médico-psychologiques revue psychiatrique 08/2015; DOI:10.1016/j.amp.2015.07.034 · 0.22 Impact Factor
  • Source
    • "Therefore, along with the observed difference in total AEP scores, this finding may also suggest that a subgroup of patients is at an increased risk of treatment-emergent adverse events of AEDs, especially when they are in polytherapy. This point has already been raised by another study comparing patients who developed a similar pattern of psychiatric reactions with two completely different AEDs, namely LEV and topiramate [30]. It is, thus, becoming evident that intrinsic variables (related to the disease or the individual patient) are probably more relevant than drug-related variables such as the mechanism of action. "
    [Show abstract] [Hide abstract]
    ABSTRACT: The purpose of this study was to identify clinical correlates of self-reported aggressiveness (SRA) in patients with epilepsy treated with levetiracetam (LEV) with special reference to the role of depression. A consecutive sample of adult outpatients with epilepsy was assessed with the Neurological Disorder Depression Inventory for Epilepsy, the Adverse Event Profile (AEP), and the Emotional Thermometer. From a total sample of 163 consecutive patients treated with LEV, SRA at any level (from rarely a problem to always) was associated with a 7-fold increased risk of being depressed (95% CI: 3.0-17.5; p<0.001). Self-reported aggressiveness was reported as "always" a problem by 9.8% of the patients. In these patients, apart from depression, SRA was associated with high AEP total scores (55.1 vs. 39.3; p<0.001) and polytherapy (43.8% vs. 19.8%; p=0.034). Anxiety scores were not elevated (4.9 vs. 3.6; p=0.183). Self-reported aggressiveness during treatment with LEV is not an isolated symptom but is associated with depressed mood. Anxiety-mediated mechanisms do not seem to be involved. Copyright © 2015 Elsevier Inc. All rights reserved.
    Epilepsy & Behavior 04/2015; 45:64-67. DOI:10.1016/j.yebeh.2015.03.018 · 2.26 Impact Factor
  • Source
    • "The emergence of new anticonvulsant drugs in the past decade and the increased reporting of behavioral disturbances with several of these drugs, associated with an improvement in seizure status, however, have brought FN again into the focus of scientific attention and curiosity. Patients taking ethosuximide, vigabatrin, levetiracetam (LEV), and topiramate (TPM) with multiple daily seizures (mostly if focal and originating from the limbic lobe), sleep disturbances, and previous psychiatric disorders seem to be more vulnerable.15 FN has only been rarely reported in children and adolescents.16 "
    [Show abstract] [Hide abstract]
    ABSTRACT: Nonepileptic seizures (NES) apparently look like epileptic seizures, but are not associated with ictal electrical discharges in the brain. NES constitute one of the most important differential diagnoses of epilepsy. They have been recognized as a distinctive clinical phenomenon for centuries, and video/electroencephalogram monitoring has allowed clinicians to make near-certain diagnoses. NES are supposedly unrelated to organic brain lesions, and despite the preponderance of a psychiatric/psychological context, they may have an iatrogenic origin. We report a patient with NES precipitated by levetiracetam therapy; in this case, NES was observed during the disappearance of epileptiform discharges from the routine video/electroencephalogram. We discuss the possible mechanisms underlying NES with regard to alternative psychoses associated with the phenomenon of the forced normalization process.
    Neuropsychiatric Disease and Treatment 05/2014; 10:959-64. DOI:10.2147/NDT.S60089 · 1.74 Impact Factor
Show more